Sweet's syndrome associated with retinoic acid syndrome in a patient with promyelocytic leukemia
- First Online:
- Cite this article as:
- Astudillo, L., Loche, F., Reynish, W. et al. Ann Hematol (2002) 81: 111. doi:10.1007/s00277-001-0416-5
- 101 Views
We report a case of Sweet's syndrome associated with retinoic acid syndrome in a patient with acute promyelocytic leukemia treated with all-trans retinoic acid (ATRA). Sweet's syndrome appeared on day 6 of ATRA therapy for promyelocytic leukemia. It was associated with a mild retinoic acid syndrome, an inflammatory syndrome occurring in 25% of patients treated with ATRA and characterized by features of capillary leakage with systemic inflammatory signs. The ATRA therapy was discontinued for 11 days and treatment with corticosteroids improved the systemic and cutaneous signs. Only 11 cases of Sweet's syndrome associated with ATRA have been previously reported in the literature, involving only the skin in eight cases, the skin and muscles in two cases, and the lung, kidney, fascia, and muscles in one case. Sweet's syndrome was followed by retinoic acid syndrome in one of these cases. The previously reported cases are reviewed, and the mechanisms of Sweet's and retinoic acid syndromes and the link between them are discussed.